Menu
1-888-835-9428

Navigation

1-877-524-5885

Facts About Triazolam Addiction

Triazolam is a benzodiazepine indicated for use in the treatment of severe insomnia. It is often prescribed to treat acute insomnia caused by jet lag, though it can also be used over a longer term to treat chronic sleep conditions.

As with other benzodiazepenes, Triazolam has been associated with drug tolerance and drug dependence.

Triazolam Addiction

When used over long periods patients may develop benzodiazepene dependence, be it psychological, physical or a combination of both. Triazolam addiction usually emerges when a person develops a tolerance to the drug, requiring an increased dose to achieve the desired effects. The psychological dependence on Triazolam, combined with often severe withdrawal symptoms should the dosage not be increased, results in a physical dependence.

In most cases an addiction to Triazolam develops as a result of extended use in the treatment of insomnia, but many people use the drug recreationally to experience the common side effect of euphoria. Therapeutic users are by far the majority of those addicted to Triazolam, and these users do not typically seek to increase their dose when tolerance develops.

The occurrence of withdrawal symptoms and physical dependence is much higher with Triazolam than with other benzodiazepines. Drug tolerance can develop in a matter or days or weeks depending on the user, and as a result it is recommended that the drug be used in the smallest possible dose for as little time as possible.

Triazolam Withdrawal

Triazolam withdrawal can be very similar to alcohol or barbiturate withdrawal, with symptoms that can be severe and life threatening in the worst cases. In fact, benzodiazepine withdrawal is considered more clinically hazardous that opiate withdrawal. As Triazolam has a half life of just two hours it's common for withdrawal symptoms to develop as little as 24 hours after the dosage has been stopped.

When the patient is weaned from Triazolam gradually, side effects of withdrawal can include rebound insomnia, fatigue, anxiety, panic attacks, night terrors, muscle spasms, blurred vision, dizziness, aches and pains, dry mouth, hearing impairment, hypersensitivity, headaches, stiffness, nausea, paranoia, photophobia, depression, weight loss, feelings of unreality, tinnitus, mood swings and obsessive compulsive disorder (for a full list of withdrawal side effects consult your doctor).

Withdrawal symptoms will typically continue for several weeks and months after the cessation of use. However, while symptoms will improve gradually with time the patient may still feel the effects as much as a year later.

When Triazolam users abruptly discontinue or reduce their usage the withdrawal side effects can be even more severe, including convulsions, catatonia, suicidal thoughts or suicide attempts, coma, violent impulses and outbursts, post-traumatic stress disorder, self harm, delusions, hyperthermia, homicidal thoughts, delirium tremens, mania, confusion and psychosis.

As you would expect, users who experience rapid withdrawal from Triazolam are at great risk from the potentially fatal side effects, and should seek immediate emergency medical treatment.

Due to the short, two hour half life of Triazolam it is not uncommon for daytime withdrawal symptoms to emerge after as little as ten days of use. Users have reported distress, panic, depression, paranoia and weight loss while using the drug due to daytime withdrawal.

Studies show that the success rate of Triazolam withdrawal is around 66%, though some studies claim a higher rate. Gradual withdrawal should replace Triazolam with diazepam or chlordiazepoxide, each of which offer longer half lives and low potency dose forms.

Triazolam Overdose

Due to the drug tolerance often apparent in Triazolam users it is not uncommon for patients to self-medicate, increasing their dose in order to achieve the intended effect. While this will only increase the physical and psychological dependence on Triozolam it may also result in overdose.

Symptoms of overdose include drowsiness, impaired motor function, respiratory depression, coma and slurred speech. Several instances of seizures have been reported, and large overdoses may result in the development of anterograde amnesia (the inability to form new memories).

Accidental overdose may occur when Triazolam is combined with alcohol or other medications. While Triazolam overdose is rarely life-threatening an overdose can be worsened with the addition of drugs as innocuous as antihistamines.

Elderly users are more at risk from the adverse effects of Triazolam overdose, with a much greater chance of fatality due to depressed respiration.

1-877-524-5885

FIND A DRUG REHAB

Facts

1-888-835-9428

Supported Organizations: